Alert archive / North Carolina / Winter Weather Advisories in 2011
Winter Weather Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this winter weather advisory at Jan 9, 2011, 3:13 PM EST for 31 counties in North Carolina. It took effect at Jan 10, 2011, 4:00 PM EST. It was in force for 43 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2011, 3:13 PM EST (20:13 UTC)
- In effect from
- Jan 10, 2011, 4:00 PM EST
- Expired
- Jan 12, 2011, 11:00 AM EST
- In force
- 43 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- -301 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this winter weather advisory went out at Jan 9, 12:40 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 9, 12:40 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1240 PM EST SUN JAN 9 2011 .SYNOPSIS... VERY COLD HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH MONDAY. A LOW PRESSURE SYSTEM WILL MOVE ALONG THE EASTERN GULF COAST AND ALONG THE SOUTHEAST COAST MONDAY EVENING THROUGH TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1035 AM... SLIGHTLY COOLED NORTHWEST PIEDMONT FOR TODAY TO HIGH TEMPERATURES NEAR TO JUST ABOVE FREEZING OTHERWISE LITTLE CHANGE. CLEAR THIS MORNING BUT SOME CLOUDS MOVING IN FROM THE SOUTHWEST THIS AFTERNOON... BUT NOT UNTIL LATE IN THE EAST. TEMPERATURES TONIGHT WILL DROP SEVERAL DEGREES SHORTLY AFTER SUNSET TONIGHT THEN ONLY INCH DOWNWARD THE REMAINDER OF THE NIGHT. OVERNIGHT LOW TEMPERATURES MID 20S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 1035 AM... WINTER STORM WATCH REMAINS IN EFFECT FOR MONDAY MORNING THROUGH TUESDAY AFTERNOON. VERY PRELIMINARY THOUGHTS AS OF 1015 THIS MORNING... LIQUID AMOUNTS WILL DRIVE THE IMPACT OF THE FORECAST. GREATEST CHANCE FOR WARNING AMOUNT SNOW IN OUR SOUTHWEST. INCLINED TO HAVE ACCUMULATING SNOW INTO MONDAY EVENING HOURS IN THE SOUTH AND TO EARLY MORNING TUESDAY IN THE NORTH...BUT NO ADJUSTMENTS AT THIS TIME. IF LIQUID AMOUNTS FOR THE EVENT STAY BELOW ONE QUARTER INCH (EXCEPTION SOUTHWEST) THROUGH EARLY MONDAY NIGHT... WARNING FOR SNOW NOT LIKELY. PRECIPITATION AMOUNTS AFTER MIDNIGHT MONDAY NIGHT AND SOUNDINGS INDICATE A LITTLE ACCUMULATING SLEET MANY AREAS FOR A TIME THEN TRANSITIONING TO FREEZING RAIN. LIQUID PRECIPITATION AMOUNTS AT THIS TIME DO NOT INDICATE A WARNING FOR ICE... BUT AT LEAST A TENTH INCH ICE EXPECTED MOST LOCATIONS. STAYING ON THE CONSERVATIVE SIDE OF PRECIPITATION ESTIMATES AND WILL FULLY EVALUATE MORNING MODELS OVER THE NEXT FOUR HOURS. NOT TENDING TOWARD ISSUING A THIRD PERIOD ADVISORY ON THIS SHIFT... SO WATCH TO CONTINUE WITH A EYE ON THE SOUTHWEST... WHERE UPGRADE TO WARNING POSSIBLE THIS SHIFT IF ANALYSIS WARRANTS. PREVIOUS DISCUSSION... AS OF 250 AM SUNDAY... SHEARED REMNANTS OF SOUTHERN STREAM UPPER WAVE AND ASSOCIATED COASTAL LOW WITH APPROACHING NORTHERN STREAM TROUGH FROM THE WEST WILL GIVE CENTRAL NORTH CAROLINA A FULL BAG OF WINTRY PRECIPITATION MONDAY THROUGH TUESDAY. THE OVERALL MODEL TREND CONTINUES...WITH AN OVERWHELMING CONSENSUS OF LOWER SNOW ACCUMULATION(LESS IMPACT WITH COASTAL LOW) ACROSS CENTRAL NORTH CAROLINA WITH A GREATER THREAT OF ICE(SLEET/FREEZING RAIN) MONDAY EVENING/NIGHT AND INTO TUESDAY. THE EXCEPTION TO SIGNIFICANT SNOW ACCUMULATION MAY BE ACROSS THE EXTREME SOUTHERN TIER...ALONG A LINE EXTENDING WEST TO EAST FROM ALBEMARLE...SOUTHERN PINES...FAYETTEVILLE...TO CLINTON...AS THE GFS STILL EXTENDS THE NORTHERN PERIPHERY OF THE SOUTHERN STREAM PRECIPITATION SHIELD INTO THE AREA...GIVING TWO TENTHS OF AN INCH OF LIQUID EQUIVALENT BETWEEN 12Z MONDAY TO 00Z TUESDAY...AS EASTERLY LOW LEVEL FLOW STRENGTHENS IN RESPONSE TO THE NEW BAROCLINIC LOW PRESSURE DEVELOPMENT OFF THE SOUTHEAST COAST. THE BULK OF THIS PRECIPITATION WOULD FALL IN THE FORM OF SNOW...WHICH COULD GIVE THE SOUTHERN TIER TWO TO THREE INCHES OF SNOW. MODELS REFUSE TO BUDGE/LIFT THE PRECIPITATION AXIS NORTH THROUGH THE DAY... QUITE POSSIBLY KEEPING IT MOSTLY DRY ACROSS THE TRIANGLE...TRIAD...AND ROCKY MOUNT UNTIL LATE IN THE AFTERNOON. PRECIPITATION AND LIFT FINALLY BEGINS TO EXPAND NORTHWARD ACROSS THE AREA DURING THE EVENING AND OVERNIGHT HOURS WITH THE APPROACH OF THE NORTHERN STREAM UPPER WAVE AND SECONDARY LOW PRESSURE DEVELOPMENT ON THE WESTERN SLOPES OF THE APPALACHIANS. AS THIS HAPPENS...WE SEE STRONG LOW LEVEL WARM AIR ADVECTION OVERSPREAD THE SURFACE COLD AIR DOME NEAR AS WELL AS DRYING IN THE DENDRITIC GROWTH ZONE. THIS WILL CAUSE A SOUTH TO NORTH CHANGEOVER FROM SNOW...WITH A BRIEF CHANGEOVER TO SLEET...BEFORE TRANSITIONING TO FREEZING RAIN...WITH A POTENTIAL TO CHANGE TO ALL RAIN ACROSS THE EXTREME SOUTH. CENTRAL NORTH CAROLINA COULD SEE A TENTH TO NEAR A QUARTER OF AN INCH OF ICE FROM FREEZING RAIN...WITH THE HIGHER AMOUNTS WEST OF INTERSTATE 95. SO THERE REMAINS THE POTENTIAL FOR A HIGH IMPACT EVENT AND THUS THE WINTER STORM WATCH WILL CONTINUE. HAVE CONTEMPLATED UPGRADING THE WATCH TO A WARNING ACROSS THE SOUTHERN TIER DUE TO EARLY ARRIVAL OF PRECIP...BUT WILL LET DAY SHIFT SEE ONE MORE MODEL RUN TO GAIN FURTHER CONFIDENCE ON EVENTUAL SNOW TOTALS BEFORE CHANGEOVER TO FREEZING RAIN. TEMPERATURES...HIGHS MONDAY IN THE LOWER 30S SOUTH TO MID TO UPPER 30S ACROSS THE NORTH...WITH TEMPERATURES LOWERING WITH INITIAL ONSET OF PRECIPITATION. TEMPERATURES WILL BE FAIRLY STEADY OVERNIGHT WITH LOWS IN THE UPPER 20S TO LOWER 30S. TUESDAY AND TUESDAY NIGHT: THE DRYING ALOFT WILL CONTINUE THROUGHOUT TUESDAY...WHICH SHOULD RESULT IN DRIZZLE AND/OR FREEZING DRIZZLE OCCURRING AFTER 12Z. THERMAL PROFILES...AS WELL AS CRITICAL THICKNESS NOMOGRAMS SUPPORT MOSTLY FREEZING DRIZZLE FOR LOCATIONS NORTH AND WEST OF A LINE FROM ALBEMARLE TO JUST SOUTH OF RALEIGH TO ROCKY MOUNT ALL DAY ON TUESDAY. FOR POINTS SOUTH AND EAST OF THIS LINE...ENOUGH WARMING IS FORECAST FOR A TRANSITION TO MOSTLY DRIZZLE TO OCCUR BY 18Z ON TUESDAY. PRECIPITATION IS EXPECTED TO COME TO AN END FROM SOUTHWEST TO NORTHEAST DURING THE LATE AFTERNOON/EVENING HOURS ON TUESDAY AS THE SYSTEM PULLS OFF TO THE NORTHEAST. THERE COULD STILL BE SOME LINGERING PRECIPITATION...IN THE FORM OF FREEZING DRIZZLE...AFTER 00Z WEDNESDAY ACROSS THE EXTREME NORTHERN PORTIONS OF THE FORECAST AREA. HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE LOW TO MID 30S ACROSS THE NORTHWEST TO MID TO UPPER 30S FURTHER SOUTH AND EAST...WITH LOWS FALLING INTO THE LOW TO MID 20S OVERNIGHT. WITH WIDESPREAD TEMPERATURES IN THE 20S EXPECTED TUESDAY NIGHT...BLACK ICE COULD BE A CONCERN BY WEDNESDAY MORNING. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 245 AM SUNDAY... MUCH BELOW NORMAL TEMPERATURES AND TRANQUIL CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE FORECAST PERIOD IN WAKE OF THE EXITING WINTER STORM. STRONG ARCTIC HIGH PRESSURE WILL GRADUALLY BUILD SOUTH OUT OF CANADA AND INTO THE CENTRAL UNITED STATES... BEFORE IT SETTLES ACROSS THE EAST COAST BY THE END OF THE WEEK. THIS WILL RESULT IN HIGHS NOT EVEN GETTING OUT OF THE 30S...WITH LOWS IN THE TEENS AND LOWER 20S. MODELS SHOW OUR NEXT WEATHER SYSTEM APPROACHING THE REGION BY LATE NEXT WEEKEND. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... AS OF 1240 PM SUNDAY... VFR CONDITIONS FOR THE REMAINDER OF THE DAY UNDER HIGH PRESSURE. A FEW NORTHWESTERLY WIND GUSTS MAY REACH 17-20KT AT TIMES...BUT WILL LIKELY BE SPORADIC. TONIGHT...HIGH CLOUDS WILL BEGIN TO STREAM OVERHEAD FROM THE SW AHEAD OF A STORM SYSTEM OVER THE GULF COAST STATES. CEILINGS WILL BEGIN TO LOWER IN THE VICINITY OF KCLT AFTER MIDNIGHT AND ACROSS THE SOUTHERN PIEDMONT BY 10Z. LIGHT SNOW WILL SPREAD SW TO NE THROUGH THE MORNING HOURS...FIRST AT KFAY...THEN KGSO/KINT AND KRDU BY EARLY AFTERNOON. THERE IS LOWER CONFIDENCE IN MVFR CEILINGS AND SNOW AT KRWI BEFORE 18Z. PERIODS OF HEAVIER SNOW AND LIMITED VSBYS..POSSIBLY AS LOW AS IFR IN HEAVIER SNOW BANDS ACROSS SOUTHERN NC...BUT CONFIDENCE IN TIMING IS TOO LOW FOR MENTION IN THE CURRENT TAF. CEILINGS AND VISIBILITIES WILL LOWER TO IFR/LIFR WITH WINTRY PRECIPITATION SPREADING OVER CENTRAL NORTH CAROLINA FROM SOUTHWEST TO NORTHEAST STARTING MONDAY AFTERNOON THROUGH TUESDAY MORNING. A THREAT OF LOW LEVEL WIND SHEAR ARE LIKELY TO HOLD MONDAY AFTERNOON THROUGH TUESDAY. VFR CONDITIONS SHOULD RETURN TUESDAY NIGHT WITH COLD HIGH PRESSURE BUILDING IN THROUGH THURSDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON FOR NCZ007>011-021>028-038>043-073>078-083>086-088- 089. && SYNOPSIS... NEAR TERM...BL SHORT TERM...BL/KRR LONG TERM...KRR AVIATION...SMITH/KRR
Hazardous weather outlook, Jan 9, 4:44 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 444 AM EST SUN JAN 9 2011 NCZ007>011-021>028-038>043-073>078-083>086-088-089-100945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 444 AM EST SUN JAN 9 2011 ...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WATCH. WINTER STORM WATCH MONDAY INTO TUESDAY.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:02 PM EST | Winter Storm Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 19 hr |
| Jan 9, 3:13 PM EST | Winter Storm Warning | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 16 more | 44 hr |
Nearby
Winter Weather Advisories in North Carolina, 2011Every winter weather advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.